Colorado, 2010

Hail and Heavy Rain in Colorado, June 13, 2010

June 13, 2010 · NWS GJT · 2 events in 2 counties and zones

Strong to severe thunderstorms developed over eastern Utah and western Colorado, which produced large hail and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong to severe thunderstorms developed over eastern Utah and western Colorado, which produced large hail and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 12, 2:00 PM MST, 12 hours 35 minutes earlier.

Area forecast discussion, Jun 12, 2:00 PM MST, 12 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT SAT JUN 12 2010

.SHORT TERM...TONIGHT THROUGH MONDAY...

STRONG CLOSED LOW CIRCULATION CENTERED OVER THE LOWER COLORADO RIVER
BASIN TRIGGERING WIDESPREAD CONVECTION ACROSS THE COUNTY WARNING
AREA TODAY.  THE COMBINATION OF THE BAROCLINIC ZONE CROSSING THE
WESTERN SLOPE TODAY AND THE JET CORE ROUNDING THE BASE OF THE TROUGH
CAUSING STRONG UPWARDS MOTION.  WIDESPREAD SHOWERS HAVE STABILIZED
THE AIR MASS ACROSS NWRN COLORADO...BUT SE UTAH AND EXTREME SW
COLORADO AND UPSTREAM AREAS LIKE NRN ARIZONA HAS HAD MORE SURFACE
HEATING AND EXPECT SOME STRONG CELLS TO FORM.  MARGINAL SEVERE
STORMS WILL BE POSSIBLE GIVEN THE CURRENT SHEAR.  EARLIER SEVERE
STORM THAT DEVELOPED OVER OURAY COUNTY AND TRACKED ACROSS MONTROSE
AND ERN DELTA COUNTY SHOWED PRONOUNCED OVERHANGING TOP...BUT THE
STORM HEIGHT WAS RELATIVELY LOW INDICATING THAT STORMS ARE LOW
TOPPED.  SNOW LEVELS TO DROP AROUND 8000 FEET OVERNIGHT BUT
ACCUMULATIONS WILL BE SPOTTY AS SHOWERS TAPER OFF.  SOME MOUNTAIN
PASSES WILL BECOME SLIPPERY AS SOME SLUSH FORMS ON THE HIGHWAYS.
WILL ADDRESS THIS WITH A SPECIAL WEATHER STATEMENT...BUT THIS WILL
NEED TO MONITOR FOR POSSIBLE LATE SEASON WINTER WEATHER ADVISORY.

CLOSED UPPER LOW WEAKENS AS IT EJECTS ACROSS NE UTAH ON SUNDAY AND
THE STRONGER GRADIENT FLOW WILL HAVE SHIFTED EAST OF THE DIVIDE.
EXPECT LOW TOP CONVECTION TO FOLLOW THE CLOSED LOW AND EXPECT
NUMEROUS SHOWERS NORTH OF I70.  SEVERE STORMS NOT EXPECTED GIVEN THE
LACK OF SHEAR...BUT CANNOT BE COMPLETELY RULED OUT.

MONDAY...THE MAIN CLOSED LOW WILL HAVE REFORMED OVER THE DAKOTA
STATES.  THE GFS SHOWS A SECONDARY VORT CENTER SWINGING THROUGH THE
WESTERN SLOPE MONDAY MORNING...ASSOCIATED WITH THE POSITIVELY TILTED
TROUGH AXIS.  THIS FEATURE COULD TRIGGER ADDITIONAL SHOWERS...BUT
EXPECT DRYING TREND ONCE THE TROUGH AXIS MOVES EAST.  THE MODELS
HINT THAT THE TROUGH MAY BE SLOW TO DRAG ACROSS WRN COLORADO...SO
HAVE BOOSTED POPS TO CHANCE ACROSS THE WESTERN SLOPE MOUNTAINS.

.LONG-TERM...MONDAY NIGHT THROUGH SATURDAY...

MEAN LONG WAVE TROUGH EXPECTED TO HOLD ALONG THE WEST COAST THROUGH
THIS PERIOD. THIS WILL KEEP ERN UT AND WRN CO UNDER SOUTHWEST AND
GENERALLY DRY FLOW ALOFT. GFS AND ECWMF APPEAR TO BE COMING INTO
BETTER TIMING AGREEMENT ON LIFTING A SHORTWAVE TROUGH OUT OF THE
GREAT BASIN AND ACROSS THE NORTHERN ROCKIES...WITH THE SRN EXTENT OF
THE TROUGH SWEEPING ACROSS NE UT/NW CO ABOUT THURSDAY. MODELS KEEP
MOISTURE CONCENTRATED NEAR THE LOW CENTER AND SPARSE OVER OUR AREA
...SO WILL KEEP THE CURRENT SLIGHT CHANCE OF THUNDERSTORMS FOR THE
MTNS WED-THU. MAY SEE SOME SMALL EMBEDDED DISTURBANCES IN THE SW FLOW
FOR NEXT WEEKEND AS ANOTHER TROUGH DROPS DOWN OVER THE PAC NW.
TEMPERATURES SHOULD AVERAGE NEAR NORMAL.

&&

.AVIATION...

WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS WILL BLANKET MUCH
OF WESTERN COLORADO AND EASTERN UTAH THROUGH EARLY SUNDAY.  EXPECT
WIDESPREAD MVFR CIGS TODAY AND TONIGHT...ESPECIALLY OVER THE
MOUNTAINS WITH LOCAL IFR CONDITIONS POSSIBLE NEAR THE STRONGER
SHOWERS AND THUNDERSTORMS.  SNOW LEVELS WILL TEMPORARILY FALL TO
8000 FEET BETWEEN 06Z-15Z LATE TONIGHT AND EARLY SUNDAY MORNING.

&&

.HYDROLOGY...

FLOWS CONTINUED TO GRADUALLY DECREASE ALONG MANY OF THE HEADWATER
STREAMS AND CREEKS IN NORTH-CENTRAL COLORADO AND NORTHEASTERN UTAH.
THE RETURN OF COOLER TEMPERATURES COMBINED WITH THE DEPLETION OF
SNOWPACK IN THE MOUNTAINS OF NORTHEASTERN UTAH AND NORTH-CENTRAL
COLORADO WILL RESULT IN DECREASED FLOWS AND LOWERING RIVER LEVELS.
HOWEVER...THE ONGOING POTENTIAL FOR SHOWERS IN THE COLORADO RIVER
HEADWATERS REGION AND THE YAMPA RIVER HEADWATERS REGION IS BEING
CLOSELY MONITORED.

RECREATIONALISTS SHOULD USE CAUTION WHEN BOATING AND RAFTING IN THE
COLD...FAST FLOWING RIVER WATERS. LARGE QUANTITIES OF DEBRIS HAVE
BEEN OBSERVED IN MANY RIVERS. ALSO...THE HIGH WATERS CAN QUICKLY
ERODE RIVER BANKS MAKING THEM UNSTABLE TO WALK ON OR NEAR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO....NONE.
.UT....NONE.

SHORT TERM.....PF
LONG TERM......JAD
AVIATION.......TGJT
HYDROLOGY......TGJT
Hazardous weather outlook, Jun 12, 4:50 AM MST, 21 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MDT SAT JUN 12 2010

COZ001>014-017>023-UTZ022>025-027>029-131145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
550 AM MDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS WESTERN COLORADO
AND EASTERN UTAH THROUGH TONIGHT. GUSTY WINDS TO NEAR 50 MPH...HAIL
UP TO ONE INCH IN DIAMETER AND HEAVY RAIN WILL ACCOMPANY THE
STRONGEST STORMS.

MANY CREEKS...STREAMS AND RIVERS ACROSS WESTERN COLORADO AND
NORTHEAST UTAH WILL CONTINUE TO RUN FAST AND HIGH...WITH SEVERAL
RUNNING NEAR BANKFULL THROUGH TONIGHT.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST WEATHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY AND OVER
THE NORTH ON MONDAY. DRIER CONDITIONS ARE THEN EXPECTED FOR REMAINDER
OF THE WEEK.

RIVERS ARE EXPECTED TO SLOWLY DECREASE INTO EARLY NEXT WEEK AS
TEMPERATURES REMAIN BELOW NORMAL THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION MAY BE NEEDED TODAY DUE TO STRONG THUNDERSTORMS.

TGJT

In the hours before

Special weather statement, Jun 12, 10:28 PM MST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1128 PM MDT SAT JUN 12 2010

COZ004-009-010-012-013-018-019-UTZ023-131200-
ELKHEAD AND PARK MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
EASTERN UINTA MOUNTAINS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS...SKYWAY...ASPEN...
VAIL...SNOWMASS...CRESTED BUTTE...TAYLOR PARK...MARBLE...BUFORD...
TRAPPERS LAKE...OURAY...TELLURIDE...LAKE CITY...SILVERTON...
RICO...HESPERUS...MANILA...DUTCH JOHN
1128 PM MDT SAT JUN 12 2010

...LIGHT SNOW ACCUMULATIONS EXPECTED OVER THE HIGH MOUNTAIN PASSES...

SNOW LEVELS WILL FALL TO AROUND 8000 FEET OVERNIGHT WITH SOME
ACCUMULATIONS ABOVE THIS LEVEL. WHILE SNOW ACCUMULATIONS WILL BE
LIGHT...GENERALLY LESS THAN 2 INCHES...THIS WILL BE ENOUGH SNOW TO
MAKE ROADWAYS SLUSHY AND WILL CREATE SLIPPERY ROAD CONDITIONS.
PEOPLE TRAVELING TO THE HIGH COUNTRY SHOULD BE PREPARED FOR SUDDEN
CHANGES IN THE WEATHER AND EXPECT SNOW AND SLICK ROADS.

THE THREAT OF SNOW SHOWERS CONTINUES THROUGH SUNDAY NIGHT. SNOW
ACCUMULATIONS WILL BE SPOTTY...BUT ANY TRAVELERS OR OUTDOOR
RECREATIONALISTS SHOULD BE PREPARED FOR COLD WET WEATHER AND SNOW
ABOVE 10000 FEET.

The radar

The Grand Junction radar (KGJX), 190 km away, was scanning. The volume nearest the first event began at 09:34 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Routt

When
June 13, 2:35 AM MST to 11:30 AM MST
Where
Routt County, 1.3 mi E of Hitchens
Reported by
Trained Spotter
Coordinates
40.480, -106.975

Showers and thunderstorms produced over one inch of rain across portions of Routt County, which lead to some minor flooding along the Elk River near Milner.

Hail, Mesa

When
June 13, 10:00 AM MST to 10:10 AM MST
Where
Mesa County, 3.33 mi S of Fruita
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.102, -108.734

Hail up to the size of quarters pummelled Colorado National Monument.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256860, 256858.